New Mexico, 2012

Damaging Wind in New Mexico, August 26, 2012

August 26, 2012 · NWS EPZ · 1 event in 1 county or zone

An upper level trough moved through the region during the day and interacted with low level monsoon moisture to generate showers and thunderstorms. Additional strong thunderstorms developed across Luna county along an outflow boundary and managed to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level trough moved through the region during the day and interacted with low level monsoon moisture to generate showers and thunderstorms. Additional strong thunderstorms developed across Luna county along an outflow boundary and managed to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 26, 1:57 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 26, 1:57 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
257 PM MDT SUN AUG 26 2012

.SYNOPSIS...
UPPER HIGH OVER NORTHERN NEW MEXICO WILL PERSIST THROUGH AT LEAST
THE MID PORTION OF THE NEW WEEK AHEAD. THIS WILL LIMIT BUT NOT
ELIMINATE THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS. EXPECT
ISOLATED THUNDERSTORMS TO CONTINUE TONIGHT AND AGAIN ON MONDAY.
AFTER MONDAY THE ATMOSPHERE DRIES OUT SOME AND STABILIZES. FOR THE
PERIOD TUESDAY INTO NEXT WEEKEND THE SLIGHT CHANCE OF THUNDERSTORMS
SHOULD BE LIMITED TO THE MOUNTAINS. TEMPERATURES WILL REMAIN NEAR
NORMAL.

&&

.DISCUSSION...
LOOKS LIKE A FAIRLY ACTIVE AFTERNOON IN PROGRESS AS CONVECTION OVER
THE LOWLANDS HAS STARTED SEVERAL HOURS EARLIER THAN TYPICAL FASHION.
WV IMAGERY SHOWS SMALL UPPER TROUGH...PROBABLY ATTACHED TO THE MAIN
TROUGH EXTENDING UP THROUGH THE SOUTHERN PLAINS TO THE GREAT
LAKES...JUST PASSING THROUGH WEST TEXAS AND INTO EXTREME SOUTH
CENTRAL NEW MEXICO. 18Z EPZ SOUNDING STILL SHOWED CAP JUST ABOVE 500
MB BUT 24 HOUR DELTA T SHOWED COOLING...WITH THE HELP OF THE
TROUGH...LIKELY ELIMINATING THE CAP. THIS MAY END ALL CONVECTION IN
THE EASTERN CWA BY LATE AFTERNOON...BUT WILL LEAVE LOW POPS IN FOR
THE EVENING. BEST CHANCE OF THUNDERSTORMS THIS EVENING MAY BE WEST
OF THE RIO GRANDE VALLEY.

FOR MONDAY AND MOST OF THE WEEK AHEAD...WEATHER PATTERN REMAINS
QUITE STATIC WITH UPPER HIGH ANCHORED OVER NORTHERN NEW
MEXICO/SOUTHERN COLORADO THROUGH AT LEAST MID WEEK. GFS SHOWING
INCREASING DRYING OUT AND STABILIZATION FOR THE AT LEAST THE FIRST
HALF OF THE WEEK. WENT WITH JUST LOW POPS OVER THE MOUNTAINS AFTER
MONDAY. BY THURSDAY AND FRIDAY THE HIGH WILL BE MODIFIED SOMEWHAT BY
AN INCOMING PACIFIC TROUGH TO THE WEST AND THE REMAINS OF ISAAC TO
THE EAST BUT DOES NOT LOOK LIKE THE BOTTOM LINE OF DRY WILL CHANGE.

&&

.AVIATION....VALID 27/00Z-28/00Z.
VFR CONDITIONS EXPECTED OVER MOST OF THE AREA. HOWEVER...SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS FAR WEST TEXAS AND IN THE GILA WILL
PRODUCE OUTFLOW BOUNDARIES THAT WILL TRIGGER ADDITIONAL SHOWERS AND
THUNDERSTORMS INTO EARLY TONIGHT. LITTLE OR NO ACTIVITY IS EXPECTED
IN SIERRA COUNTY AND THE NORTH HALF OF OTERO COUNTY...INCLUDING THE
SACRAMENTO MOUNTAINS. IN GENERAL...EXPECT FEW070-100 SCT200-250 WITH
VSBY P6SM. MVFR TO IFR CONDITIONS ARE LIKELY NEAR ANY SHOWERS OR
THUNDERSTORMS.

&&

.FIRE WEATHER...
A BROAD AND WEAK UPPER LEVEL TROUGH JUST SOUTH OF THE INTERNATIONAL
BORDER WILL MOVE SLOWLY SOUTH TONIGHT AND MONDAY AS HIGH PRESSURE
ALOFT BUILDS OVER COLORADO AND NORTHERN MEXICO. THE PROXIMITY OF THE
TROUGH...COMBINED WITH AFTERNOON HEATING AND AVAILABLE LOW LEVEL
MOISTURE...WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER MUCH OF THE AREA INTO EARLY TONIGHT. HOWEVER...VERY LITTLE OR
NO ACTIVITY IS EXPECTED IN THE SACRAMENTO MOUNTAINS OR ACROSS SIERRA
COUNTY. THAT HIGH PRESSURE ALOFT BUILDING OVER COLORADO AND NORTHERN
NEW MEXICO WILL TURN UPPER LEVEL WINDS MORE TO THE NORTHEAST MONDAY
AND TUESDAY...BRINGING IN MUCH DRIER AIR WITH VERY LITTLE CHANCE OF
SHOWER OR THUNDERSTORM ACTIVITY FOR THE REST OF THE WEEK AHEAD.

MINIMUM RELATIVE HUMIDITY IN THE MID 20S TO LOW 30S ACROSS THE
LOWLANDS MONDAY AFTERNOON...GRADUALLY DROPPING INTO THE MID TEENS
TO LOW 20S BY WEDNESDAY. HAINES INDICES WILL REMAIN VERY LOW (2 OR
3) THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  93  72  92  72 /  20  10  10  10  10
SIERRA BLANCA           67  86  66  85  66 /  20  10  10  10  10
LAS CRUCES              68  93  67  90  67 /  20  10  10  10  10
ALAMOGORDO              68  92  67  91  67 /  20  10  10  10  10
CLOUDCROFT              49  73  50  72  49 /  20  20  10  20  10
TRUTH OR CONSEQUENCES   70  92  69  91  69 /  20  10  10  10  10
SILVER CITY             64  86  62  85  63 /  20  20  10  20  10
DEMING                  69  92  68  91  68 /  20  10  10  10  10
LORDSBURG               68  93  67  91  67 /  20  10  10  20  10
WEST EL PASO METRO      76  91  75  90  75 /  20  10  10  10  10
DELL CITY               67  93  66  92  66 /  20  10  10  10  10
FORT HANCOCK            70  94  69  93  69 /  20  10  10  10  10
LOMA LINDA              68  85  67  84  65 /  20  10  10  10  10
FABENS                  73  93  72  92  72 /  20  10  10  10  10
SANTA TERESA            72  91  71  90  71 /  20  10  10  10  10
WHITE SANDS HQ          70  93  69  92  69 /  20  10  10  10  10
JORNADA RANGE           65  92  64  91  64 /  20  10  10  10  10
HATCH                   66  91  65  90  65 /  20  10  10  10  10
COLUMBUS                70  92  69  91  69 /  20  10  10  10  10
OROGRANDE               73  93  72  92  72 /  20  10  10  10  10
MAYHILL                 58  80  55  79  52 /  20  20  10  20  10
MESCALERO               56  83  56  82  55 /  20  20  10  20  10
TIMBERON                58  79  58  78  57 /  20  20  10  20  10
WINSTON                 60  86  59  86  59 /  20  20  10  20  10
HILLSBORO               66  88  65  87  63 /  20  10  10  10  10
SPACEPORT               68  92  67  91  67 /  20  10  10  10  10
LAKE ROBERTS            61  87  59  87  60 /  20  20  20  20  10
HURLEY                  65  86  62  85  62 /  20  10  10  10  10
CLIFF                   57  94  57  93  56 /  20  20  20  20  10
MULE CREEK              54  88  54  87  55 /  20  20  20  20  10
FAYWOOD                 64  87  63  86  61 /  20  10  10  10  10
ANIMAS                  64  94  63  93  63 /  20  10  10  10  10
HACHITA                 65  94  64  93  64 /  20  10  10  10  10
ANTELOPE WELLS          65  91  64  90  64 /  20  10  10  10  10
CLOVERDALE              63  85  62  84  60 /  20  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Aug 26, 10:05 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT SUN AUG 26 2012

NMZ401>417-TXZ418>424-271745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1105 AM MDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED MOUNTAIN THUNDERSTORMS THIS AFTERNOON. SLIGHT CHANCE OF
THUNDERSTORMS ALL AREAS THIS EVENING. SOME OF THESE STORMS COULD
PRODUCE BRIEF HEAVY RAINFALL AND GUSTY WINDS OF 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A MOSTLY DRY AND SEASONABLE TEMPERATURE PERIOD. A SLIGHT CHANCE OF
MOUNTAIN THUNDERSTORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

HEFNER

In the hours before

Local storm report, Aug 26, 1:21 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
221 PM MDT SUN AUG 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             4 SSE KELP              31.74N 106.37W
08/26/2012  E0.70 INCH       EL PASO            TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME SIZE HAIL HAD ENDED BUT
            HEAVY RAIN WAS STILL IN PROGRESS.

&&

EVENT NUMBER EPZ1200247

FAUSETT
Special weather statement, Aug 26, 4:13 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
513 PM MDT SUN AUG 26 2012

NMZ407-270000-
SOUTHWEST DESERT/MIMBRES BASIN NM-
513 PM MDT SUN AUG 26 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL LUNA COUNTY THROUGH 600
PM MDT...

AT 509 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF DEMING...MOVING WEST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  DEMING...
  SUNSHINE...
  ROCK HOUND STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Local storm report, Aug 26, 5:03 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
603 PM MDT SUN AUG 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 W ROCK HOUND STATE PA 32.18N 107.65W
08/26/2012  E60 MPH          LUNA               NM   TRAINED SPOTTER

            SEVERE THUNDERSTORM WIND GUSTS TO 60 MPH WITH BRIEF
            HEAVY RAINS.

&&

EVENT NUMBER EPZ1200248

JAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luna

When
August 26, 5:40 PM MST to 5:55 PM MST
Where
Luna County, 4.87 mi S of (Dmn)deming Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.180, -107.710

A local storm spotter measured a 60 mph thunderstorm wind gust and reported brief heavy rainfall from a severe thunderstorm. Earlier Luna County Dispatch reported a tree down in nearby Deming as a result of a lightning strike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410534.